Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 122, NWS Cleveland, OH

July 5, 2012Marion County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 5, 2012, 7:04 PM EDT for Marion County, Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 7:04 PM EDT (23:04 UTC)
Expired
Jul 5, 2012, 7:34 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Marion County, OH

The radar

The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:11 PM EDTTSTM WND DMG7 W Marion, OHTHREE 6 INCH DIAMETER LIMBS DOWN.
Jul 5, 7:11 PM EDTTSTM WND GST 657 W Marion, OHESTIMATED 60-70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2778 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS51 KCLE 052304
SVRCLE
OHC101-052345-
/O.NEW.KCLE.SV.W.0122.120705T2304Z-120705T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
704 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARION COUNTY IN NORTH CENTRAL OHIO

* UNTIL 745 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA
  RUE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PROSPECT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4044 8325 4045 8326 4050 8326 4050 8341
      4051 8342 4063 8342 4067 8329 4056 8317
      4044 8309 4043 8314
TIME...MOT...LOC 2304Z 337DEG 25KT 4056 8332

$$

ADAMS
1 follow-up statement
898 
WWUS51 KCLE 052334
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
734 PM EDT THU JUL 5 2012

OHC101-052344-
/O.CAN.KCLE.SV.W.0122.000000T0000Z-120705T2345Z/
MARION OH-
734 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...HOWEVER BRIEF HEAVY RAIN IS STILL POSSIBLE ACROSS 
SOUTHERN MARION COUNTY.

LAT...LON 4044 8325 4045 8326 4050 8326 4050 8341
      4051 8342 4063 8342 4067 8329 4056 8317
      4044 8309 4043 8314
TIME...MOT...LOC 2334Z 337DEG 25KT 4037 8321

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:34 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 5, 6:34 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
634 PM EDT THU JUL 5 2012

.SYNOPSIS...
STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH
FRIDAY NIGHT AND THEN A COLD FRONT WILL TRY TO MOVE THROUGH THE
REGION OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
OUTFLOW FROM TSRA IN THE AREA HAS CAUSED THE TEMPS TO DROP OVER THE
WEST SO THE HEAT ADVISORY IS NO LONGER NEEDED AND HAS BEEN
CANCELLED. THE BOUNDARY THAT PUSHED SW IS JUST BEYOND THE SW BORDER
OF THE CWA BUT STILL CLOSE ENOUGH TO PROVIDE ENOUGH CONVERGENCE FOR
CONVECTION TO FIRE UP. GENERAL TREND HAS BEEN TO WEAKEN OVER THE
PAST HOUR EXCEPT FOR A COUPLE CELLS IN THE SW THREE COUNTIES. AS
SUNSETS EVEN THESE CELLS SHOULD DIE OFF OR MOVE SOUTH OF THE CWA SO
WILL ALLOW CHANCE POPS THERE TO DECREASE ACCORDINGLY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
WILL TRY FOR A DRY FRIDAY BUT THIS WILL HAVE TO BE WATCHED AS WE
WILL BE CAPPED WITH 700 MB TEMPERATURES AROUND 12C. WENT WITH
EXCESSIVE HEAT WARNING FOR MUCH OF THE AREA. KEPT THE LAKESHORE
AND NORTHWEST PA OUT OF HEADLINES...IT WILL BE HOT AND THE HEAT
INDEX IN THE UPPER 90S.

OTHERWISE DRY FRIDAY NIGHT AND THEN A CHANCE OVER THE WEEKEND AS
THE FRONT MOVES IN. THE ECMWF IS DRY WITH THIS FEATURE BUT NOT
REAL SURE ABOUT THAT. KEPT 30 TO 40 POPS IN THE FORECAST. WENT
CLOSE TO GUIDANCE. BECAUSE OF THE FRONT MOVING IN DIDN'T GO ANY
HEAT HEADLINES FOR SATURDAY. DEW POINTS BEGIN TO DECREASE SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NEXT WEEK WILL BE MUCH DIFFERENT WITH HIGH PRESSURE BUILDING OVER
THE GREAT LAKES THROUGH THE FIRST PART OF THE WEEK. TEMPERATURES
WILL BE MUCH COOLER AND MORE SEASONABLE. WE CONTINUE UNDER AN UPPER
TROUGH THROUGH MID WEEK. THERE ARE SOME DIFFERENCES ON HOW THE END
OF THE WEEK WILL END UP BETWEEN THE INTERACTION OF A MIDWEST COLD
FRONT AND ENERGY ACROSS THE SOUTHEAST U.S. HPC HOLDS THE HIGH
OVERHEAD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
NEXT COMPLEX OF SHOWERS/THUNDERSTORMS TO AFFECT NE OH DURING THE
MID-AFTERNOON. IT IS NOT LOOKING TOO ORGANIZED BUT WILL MOVE SOME
SHOWERS AND ISOLATED THUNDER THROUGH THE CENTRAL AND EASTERN OHIO
SITES. AREA TO WATCH FOR NEW DEVELOPMENT MAY BE NW OH...BUT STILL
UNSURE ABOUT THIS YET. THERE IS SOMEWHAT OF A BOUNDARY/FRONT THAT
SLIPS MOVES INTO THE AREA TOWARD MORNING. AT THE SAME TIME WE
START TO GET SOME RIDGING BUILD IN. SO FOR NOW KEPT TAFS DRY.
LATER FRIDAY ATMOSPHERE DRYS OUT SOME AND IT LOOKS QUITE CAPPED
ACROSS THE WEST. SO THERE MIGHT BE A LESSER OF A CHANCE OF STORMS
FRIDAY.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS
ON SATURDAY/SATURDAY NIGHT.

&&

.MARINE...
CONVECTION AND SHOWERS OVER THE LAKE WITH SOME GUSTS ARE BRIEFLY
SWITCHING WINDS TO THE NORTH...BUT THIS WILL BE SHORT LIVED AS THE
FLOW REVERTS BACK TO THE SOUTHWEST TONIGHT. FLOW WILL BE LIGHT AND
VARIABLE AT TIMES AS HIGH PRESSURE SLIDES EAST OF THE REGION. FOR
FRIDAY SOME BRIEF N FLOW COULD DEVELOP MOST NOTABLY WHEN THE LAKE
BREEZE DEVELOPS IN THE AFTERNOON. SW FLOW WILL RETURN FRIDAY NIGHT
AND INTO EARLY SATURDAY. BY SATURDAY AFTERNOON A STRONGER FRONT WILL
SINK SOUTH AROUND THE TIME OF THE DAILY LAKE BREEZE WIND SHIFT. THIS
N FLOW WILL BE PERSISTENT THROUGH THE REST OF THE WEEKEND...BECOMING
NE BY SUNDAY. WINDS WILL BE STRONGEST POST FRONTAL ON SATURDAY WITH
SPEEDS 15KT...BUT NO HEADLINES ANTICIPATED AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FROM NOON TO 9 PM EDT FRIDAY FOR OHZ011>014-022-
     023-033.
     EXCESSIVE HEAT WARNING FROM NOON TO 9 PM EDT FRIDAY FOR OHZ003-
     006>010-017>021-027>032-036>038-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...ADAMS/KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...JAMISON
Hazardous weather outlook, Jul 5, 6:39 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT THU JUL 5 2012

OHZ011>014-022-023-033-062245-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-
639 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>021-027>032-036>038-047-062245-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-
MORROW-HOLMES-KNOX-
639 PM EDT THU JUL 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001>003-062245-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
639 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-062245-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
639 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 3:46 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
07/05/2012                   LUCAS              OH   TRAINED SPOTTER

            OVER A DOZEN TREES DOWN,ONE LARGE ONE ON A HOUSE. SEVERAL
            LARGE BRANCHES DOWN AS WELL. POWER OUT FOR MANY HOMES AND
            BUSINESSES.

&&

SJAMISON
Local storm report, Jul 5, 4:01 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     PERRYSBURG              41.55N 83.62W
07/05/2012                   WOOD               OH   EMERGENCY MNGR

            3 UTITLITY POLES DOWN ALONG LIME CITY ROAD AND STATE RT
            795.

&&

SJAMISON
Special weather statement, Jul 5, 4:37 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
437 PM EDT THU JUL 5 2012

OHZ003-006-017-018-027-028-036-037-052215-
LUCAS-WOOD-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-MORROW-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...FINDLAY...
TIFFIN...UPPER SANDUSKY...CAREY...BUCYRUS...MARION...MOUNT GILEAD
437 PM EDT THU JUL 5 2012

...STRONG WIND GUSTS OCCURRING IN AND AROUND THUNDERSTORMS...

THUNDERSTORMS ACROSS NORTHWESTERN OHIO HAVE A HISTORY OF PRODUCING
STRONG WIND GUSTS OF 30 TO 45 MPH. THESE STORMS...THOUGH NOT
SEVERE...HAVE BEEN CAPABLE OF PRODUCING STRONG BUT BRIEF WIND
GUSTS. THE STORMS WHICH ARE DEVELOPING ALONG A GUST FRONT ARE
MOVING SOUTHEAST AROUND 20 MPH. BRIEF HEAVY RAIN MAY ALSO OCCUR
WITH THESE STORMS THROUGH 6 PM. AREAS THAT COULD BE IMPACTED
INCLUDE
LUCAS...WOOD...HANCOCK...SANDUSKY...CRAWFORD...MARION...AND MORROW
COUNTIES.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:03 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca49 min
Jul 4, 8:08 PM EDTFlash Flood WarningCLEErie, Lucas, Ottawa, Sandusky106 min
Jul 4, 8:50 PM EDTSevere Thunderstorm WarningCLEHancock, Marion, Wyandot70 min
Jul 4, 9:08 PM EDTSevere Thunderstorm WarningCLEAshland, Richland82 min
Jul 4, 9:14 PM EDTFlash Flood WarningCLEHancock, Marion, Wyandot102 min
Jul 4, 9:20 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull55 min
Jul 4, 9:31 PM EDTSevere Thunderstorm WarningCLEMedina, Portage, Summit59 min
Jul 4, 9:50 PM EDTSevere Thunderstorm WarningCLEHolmes, Knox55 min
Jul 4, 9:57 PM EDTSevere Thunderstorm WarningCLEMahoning, Stark63 min
Jul 4, 10:46 PM EDTSevere Thunderstorm WarningCLEKnox29 min
Jul 5, 3:45 AM EDTHeat AdvisoryCLEAshland, Crawford, Erie, Hancock, Holmes, Huron and 18 more15 hr
Jul 5, 4:48 AM EDTSpecial Marine WarningCLE117 min
Jul 5, 6:06 AM EDTSevere Thunderstorm WarningCLECuyahoga, Erie, Lorain, Ottawa, Sandusky69 min
Jul 5, 6:36 AM EDTSevere Thunderstorm WarningCLEGeauga, Lake54 min
Jul 5, 6:41 AM EDTSevere Thunderstorm WarningCLELorain, Medina, Summit79 min
Jul 5, 6:49 AM EDTSpecial Marine WarningCLE116 min
Jul 5, 6:53 AM EDTSevere Thunderstorm WarningCLEHuron43 min
Jul 5, 7:09 AM EDTSevere Thunderstorm WarningCLEAshland, Wayne51 min
Jul 5, 7:12 AM EDTSevere Thunderstorm WarningCLEPortage63 min
Jul 5, 8:03 AM EDTAreal Flood AdvisoryCLEMorrow3 hr
Jul 5, 8:34 AM EDTFlash Flood WarningCLEMorrow6 hr
Jul 5, 8:41 AM EDTAreal Flood AdvisoryCLEAshland, Knox, Richland5 hr
Jul 5, 3:19 PM EDTSevere Thunderstorm WarningCLELucas, Wood56 min
Jul 5, 3:28 PM EDTExcessive Heat WarningCLEAshland, Crawford, Erie, Hancock, Holmes, Huron and 15 more30 hr
Jul 5, 3:28 PM EDTHeat AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Portage and 1 more30 hr
Jul 5, 5:01 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.